Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

July 8, 1997Hillsdale County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 1997, 7:24 PM EDT for Hillsdale County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1997, 7:24 PM EDT (23:24 UTC)
Expired
Jul 8, 1997, 7:55 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Hillsdale County, MI

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:30 PM EDTThunderstorm WindOsseo, MIHillsdale County Emergency Operations reported trees and electrical wires downed 3 miles southeast of Hillsdale near Osseo and Pleasant Lake, in Jefferson Township. Power was cut for approximately 400 Consumers Energy customers.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 082325 RRA
SVRGRR
MIC059-082355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT TUE JUL 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 755 PM EDT
 
* SOME LOCATIONS AFFECTED
  PRATTVILLE           AROUND 730 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF HILLSDALE OR 5 MILES
  NORTHWEST OF PRATTVILLE MOVING EAST AT 35 MPH.  DAMAGING WIND
  GUSTS ARE THE PRIMARY THREAT WITH THIS STORM.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND~ OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

BORIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:52 AM EDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 11:52 AM EDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EDT TUE JUL 8 1997

LOW CENTER HAS REACHED EAST CENTRAL WI AT 15Z...WITH STRONG AND
PERSISTENT PRESSURE FALLS OVER NORTHWEST LOWER.  WARM FRONT HAS
BOWED NORTH AND CURRENTLY LIES FROM MBS-LDM LINE.  PERSISTENT
RAINS BEGINNING TO PUSH OFF TO THE EAST...WITH A LINE OF SHOWERS
AND THUNDERSTORMS EXTENDING FROM SAGINAW BAY SOUTHWEST TO BIV.
ADDITIONAL ACTIVITY DEVELOPING IN AREA OF MOISTURE CONVERGENCE
ACROSS NORTHERN ILLINOIS.  WILL FOCUS ON WARM FRONTAL BOUNDARY
ACROSS CENTRAL LOWER AND COLD FRONT MOVING INTO NORTHERN IL FOR
ADDITIONAL DEVELOPMENT THIS AFTERNOON.  MODIFIED 12Z DTX SOUNDING
FOR 76/65 GIVES CAPES APPROACHING 1000 J/KG...BUT TEMPERATURES ALREADY
NEAR 80 ALONG INDIANA BORDER WHERE THERE HAS BEEN SOME SUNSHINE THIS
MORNING.  SOME BREAKS ALSO NOTED OVER LAKE MICHIGAN A CONCERN AS
WELL FOR DEVELOPMENT ALONG WARM FRONT.  BEST CHANCE FOR SEVERE
CONVECTION APPEARS TO BE OVER SOUTHERN TWO TIER OF COUNTIES...WHERE
BEST INSTABILITY AND STRONGEST WIND FIELDS LOCATED.  UNIDIRECTIONAL
WIND PROFILES SUGGEST THREAT FOR WIND DAMAGE/BOW ECHO DEVELOPMENT.
WILL ALSO NEED TO WATCH STORMS DEVELOPING ALONG WARM FRONT FOR
POTENTIAL OF SPINNING UP SOME SHALLOW MESOS...ESPECIALLY IF SOME
DIURNAL HEATING TAKES PLACE AND INSTABILITY JUMPS.  GOING
TEMPERATURES LOOK PRETTY GOOD...AND WILL JUST MASSAGE THE NUMBERS
A BIT.

BORIS

In the hours before

Special weather statement, Jul 8, 3:24 PM EDT, 4 hours before
MIZ065>067-071>074-077>081-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT TUE JUL 8 1997

...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL
LOWER MICHIGAN UNTIL 900 PM EDT...

A TORNADO WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL
LOWER MICHIGAN UNTIL 900 PM EDT.  THIS WATCH INCLUDES THE COUNTIES OF
BARRY...BERRIEN...BRANCH...CALHOUN...CASS...EATON...HILLSDALE...
INGHAM...JACKSON...KALAMAZOO...ST JOSEPH...AND VAN BUREN.  THIS WATCH
INCLUDES THE COMMUNTIES OF LANSING...KALAMAZOO...BATTLE CREEK...
JACKSON...AND BENTON HARBOR.

AT 315 PM EDT...THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF
NORTHERN INDIANA AHEAD OF A COLD FRONT MOVING ACROSS NORTHERN ILLINOIS.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN DURING THE AFTERNOON AND
EARLY EVENING HOURS.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...
PRODUCING WIND GUSTS IN EXCESS OF 80 MPH AND HAIL 1 INCH IN DIAMETER.
IN ADDITION...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE
WATCH AREA.  KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER
SHOULD THREATENING WEATHER APPROACH OR A WARNING ISSUED BY THE NATIONAL
WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION
STATIONS...OR LOCAL CABLE TELEVISION OUTLETS...FOR ADDITIONAL
INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION.

BORIS
Special weather statement, Jul 8, 5:10 PM EDT, 2 hours 14 minutes before
MIZ065>067-071>074-077>081-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT TUE JUL 8 1997

...TORNADO WATCH CONTINUES FOR PORTIONS OF EXTREME SOUTHWEST AND
SOUTH CENTRAL LOWER MICHIGAN UNTIL 900 PM EDT...

THE TORNADO WATCH CONTINUES UNTIL 900 PM EDT FOR THE COUNTIES OF
BERRIEN...BRANCH...CALHOUN...CASS...HILLSDALE... JACKSON AND ST
JOSEPH.  THIS INCLUDES THE COMMUNTIES OF BATTLE CREEK... JACKSON AND
BENTON HARBOR.

THE TORNADO WATCH HAS BEEN CANCELLED FOR BARRY... EATON... INGHAM...
VAN BUREN AND KALAMAZOO. THIS INCLUDES THE COMMUNITIES OF
LANSING...KALAMAZOO AND HASTINGS.

AT 510 PM EDT...STRONG THUNDERSTORMS CONTINUED DEVELOPING ALONG THE
MICHIGAN/INDIANA BORDER AND NORTHERN INDIANA AHEAD OF A COLD FRONT
MOVING ACROSS NORTHERN ILLINOIS. THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THIS AREA INTO THE EARLY EVENING HOURS. SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE... PRODUCING WIND GUSTS IN
EXCESS OF 80 MPH AND HAIL 1 INCH IN DIAMETER. IN ADDITION...SOME
STORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES.

THUNDERSTORMS ARE STILL POSSIBLE FURTHER NORTH INTO IN THE INTERSTATE
94 AND 69 AREAS INTO EARLY EVENING...HOWEVER THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE
WATCH AREA.  KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER
SHOULD THREATENING WEATHER APPROACH OR A WARNING IS ISSUED BY THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION
STATIONS...OR LOCAL CABLE TELEVISION OUTLETS...FOR ADDITIONAL
INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION.

DCZ
Special weather statement, Jul 8, 5:17 PM EDT, 2 hours 7 minutes before
MIZ065>067-071>074-077>081-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT TUE JUL 8 1997

...TORNADO WATCH CONTINUES FOR PORTIONS OF EXTREME SOUTHWEST AND
SOUTH CENTRAL LOWER MICHIGAN UNTIL 900 PM EDT...

THE TORNADO WATCH CONTINUES UNTIL 900 PM EDT FOR THE COUNTIES OF
BERRIEN...BRANCH...CALHOUN...CASS...HILLSDALE... JACKSON AND ST
JOSEPH.  THIS INCLUDES THE COMMUNTIES OF BATTLE CREEK... JACKSON AND
BENTON HARBOR.

THE TORNADO WATCH HAS BEEN CANCELLED FOR BARRY... EATON... INGHAM...
VAN BUREN AND KALAMAZOO. THIS INCLUDES THE COMMUNITIES OF
LANSING...KALAMAZOO AND HASTINGS.

AT 510 PM EDT...STRONG THUNDERSTORMS CONTINUED DEVELOPING ALONG THE
MICHIGAN/INDIANA BORDER AND NORTHERN INDIANA AHEAD OF A COLD FRONT
MOVING ACROSS NORTHERN ILLINOIS. THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THIS AREA INTO THE EARLY EVENING HOURS. SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE... PRODUCING WIND GUSTS IN
EXCESS OF 80 MPH AND HAIL 1 INCH IN DIAMETER. IN ADDITION...SOME
STORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES.

THUNDERSTORMS ARE STILL POSSIBLE FURTHER NORTH INTO IN THE INTERSTATE
94 AND 69 AREAS INTO EARLY EVENING...HOWEVER THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE
WATCH AREA.  KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER
SHOULD THREATENING WEATHER APPROACH OR A WARNING IS ISSUED BY THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION
STATIONS...OR LOCAL CABLE TELEVISION OUTLETS...FOR ADDITIONAL
INFORMATION ON THIS DE<VELOPING SEVERE WEATHER SITUATION.

DCZ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:46 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.